The European Medicine Agency (EMA) is on a hunt for actors behind the counterfeits of the diabetes drug Ozempic after several people were hospitalised in Austria over suspected use of the slimming drug. Austria’s health safety body (BASG) has announced.
The use of suspected fake versions of the diabetes drug Ozempic was first report ed as harmful to users as patients reportedly suffered hypoglycaemia and seizures, serious side effects that indicate the product contained insulin instead of Ozempic’s active ingredient semaglutide, the BASG said in a statement put out on Monday.
Regional regulator, the European Medicines Agency (EMA), last week warned about pre-filled injection pens falsely labelled as Ozempic, which has seen surging demand for its weight-loss benefits.
The maker of the drug, Novo Nordisk, has flagged a surge in online offers of fake versions of Ozempic as well as its weight-loss drug Wegovy, both based on semaglutide.
The Danish company has been scrambling to boost output to catch up with overwhelming demand.
Extraordinary demand for Ozempic and other drugs used for weight loss has spurred a global surge in counterfeit versions. “It appears that this shortage is being exploited by criminal organisations to bring counterfeits of Ozempic to market,” said BASG.
The BASG did not provide an exact number of people harmed by the fake Ozempic or say how long-lasting the adverse effects would be on their health.
EMA and authorities in Germany and Britain, including prosecutors in southwestern Germany, have been investigating a case where fake injection pens with German labels in genuine packaging were sold from a wholesaler in Austria to Germany and from there on to a British wholesaler.
BASG’s description of the wrong pens and their dosage are consistent with pictures and details provided by EMA and German authorities. BASG said it would not comment further on the case, to protect the investigation.
Austria’s criminal intelligence service said on Monday that the batch in question was provided by a physician whom it did not name. That person likely did not procure the fakes from an official pharmacy, it said, warning that fake injection pens may still be in circulation.
While the current suspected counterfeits are packs of 1-milligram strength, it cannot be ruled out that pre-filled pen packs with different nominal strengths are also affected, the service said.